I have been a heavy drinker for 30 years I am now 49. I decided to completely stop two days ago. So far I havent had a drink. I was drinking a 3 liter wine every day...sometimes some vodka. It got to the point that I drank in the morning and all day till I fell asleep. I am wondering about vitimin B complex, herbs etc to help. I feel jittery, paranoid, heart palpitations, nausea, and I a FREEZING cold. I do have a perscription for Ativan and started taking1/2 pil in the Am and 1/2 in the evening. I am afraid of seizures??? Any thoughts??? Is cold turkey the way for someone who has been drinking so much for so long???
cold turkey from your level of drinking doesn't sound like a good idea to me. detox from high levels of alcohol can be dangerous and deadley. medical assistance is in order. i would sugest that you check into a hospital detox at the very least. better still would be a long-term rehab
this may be helpful. it's from www.alcohol-drug-rehab-directory.com/alcohol.html
Alcohol Detox or Withdrawal Symptoms - Alcohol Withdrawal Syndrome
Alcohol detox or withdrawal symptoms that are experienced by people who have stopped drinking alcohol abruptly (cold turkey) can range from mild to life-threatening if not properly treated. The severity of these alcohol withdrawal symptoms is usually dependent upon how "alcohol dependent" the chronic drinker has become. Those who drink heavily on a daily basis of course have developed a high level of dependency on alcohol and will almost certainly experience at least some severe withdrawal symptoms, but even those who drink alcohol daily, but not heavily and those who drink alcohol heavily but not daily, can also be chemically dependent upon alcohol.
When someone who has become "alcohol dependent" stops drinking abruptly, they will experience some level of physical discomfort. This is why it is extremely difficult for alcoholics to stop drinking "on their own" without the assistance and support of an alcohol rehab center or support group.
The Shakes, Sweats, Nausea, Headache, Rapid Heart Beat and Increased Blood Pressure
For some, who are less chemically dependent, withdrawal symptoms might be as "mild" as merely getting the shakes, the sweats or night sweats - perhaps nausea, headache, anxiety, a rapid heart beat and increased blood pressure.
Although these alcohol withdrawal symptoms are uncomfortable and irritating, they are not necessarily dangerous. But they are often accompanied by the "craving" for more alcohol, making the decision to continue abstinence much more difficult to make without counseling or support.
Even the "morning after hangover" of someone who only occasionally drinks to excess, is actually a mild form of alcohol withdrawal from the excesses of the night before, as the alcohol content of their blood begins to drop. The symptoms can appear within a few hours after not drinking.
More Serious - Hallucinations and Seizures
Within six to 48 hours after not drinking, hallucinations may develop for the more seriously alcohol dependent. These are usually visual hallucinations but they can also involve sounds and smells. They can last for a few hours or up to weeks at a time. Also within this time frame after quitting, convulsions or seizures can occur, which is the point at which alcoholism and alcohol withdrawal becomes dangerous if not medically treated.
I'll Never Drink Again, Really!!!
After a particularly damaging or embarrassing alcohol binge, a seriously dependent alcohol drinker will make an oath to "never drink again" and really mean it this time.
However, when severe alcohol withdrawal symptoms begin and the "phenomenon of craving" sets in, the body is telling the drinker that it needs more alcohol. When the physical symptoms of alcohol withdrawal begin to intensify, taking another drink simply becomes less painful than not taking one or so it seems at the time. Thus, the vicious, repetitive cycle of binge drinking, sobering up, emerging remorseful and swearing off, only to drink again when the pain gets too bad, begins and repeats over and over again.
Chronic Alcoholism - The DT's (Delirium Tremens)
Chronic alcoholism and it's severe withdrawal symptoms may progress to delirium tremens (DT's) after three to five days without alcohol. The symptoms of DT's include profound confusion, disorientation, hallucinations, hyperactivity and extreme cardiovascular disturbances. This condition causes shifts in your breathing, your circulation and your temperature control. It can cause your heart to race or can cause your blood pressure to increase dramatically and it can cause serious dehydration.
Once DT's begin, there is no known medical treatment to stop them. Grand mal seizures, heart attacks and strokes can occur during the DT's, all of these serious alcohol withdrawal symptoms can be fatal to an alcoholic if not properly treated.
If you or someone you care about is experiencing Alcohol Withdrawal Syndrome, please contact an alcohol detox center before it's too late!
Stopping suddenly can be dangerous. But I do know that they do use ativan to help prevent seizures or if someone is having a seizure they give them ativan to help with it. If you absolutely cannot go to a hospital to get help I would try taking a whole ativan instead of just half of one it really does make a difference in calming everything down. But if taking a whole pill twice a day doesn't help I would definitely go to the hospital. I live in Canada so I am not sure of the hospital rules there but I would think if you went to the emergency they would have to treat you. At least I would hope they would.
another good site: http://www.choosehelp.com/detox/alcohol-detox
a family doctor can help or even a doc-in-the-box. another posibility is to simply go to the ER and tell them you need help . . . with your history, stopping drinking is a medical emergency and the should be required to admit you at least long enough to get through the dangerous part.
call the AA hotline in your area - they may know of some low-cost or even no-cost detox centers.
once you make it through the detox phase, diving into AA would be a huge help . . .
I agree with CATFU this is soooo dangerous .I think you need a program and some medical care before you do this .you can do it and it can be done but you are going to need support we have an alcohol abuse forum as well if you want to check that out to .plz let us know how you are doing
You need to go to an ER immediately! My sister is an alcoholic and there have been several times when she didn't have insurance that she still went to the ER. It is NOT safe to go cold turkey off of high volumes of alcohol when you have been drinking for years. Please don't worry about the money or insurance, you can worry about that when you are sober...but please get to an ER before anything bad happens. You need to be monitored while coming off the alcohol and they can do a medical detox so you can do this safely...please go....!!!!!
Forget about what it might cost to go to the ER, you must. Here in WI, we have county hospitals, if you have any where you are, GET THERE NOW. Doing what you are doing is just not safe. The people here who have been on both sides of addiction know what they are talking about. The ER can not turn you away if you do not have insurance, esp if it is funded in anyway by tax money or federal monies. I worry that you maybe all alone while you are attempting this. If you must do this at home, inlist the help of a real person, not just those who are here to support you. Get a friend, a neighbor, or the pastor from the nearest church. Our church offers our building to the AA and NA and CA groups, get to one for help if that is the only place you can go. The bills will be there for you to worry about later, this is your life man, get up and get going to the ER. WE here can not express that any harder then we can type. WE have all nearly typed our keyboards clean through. If you can not drive, call a cab. We will also lift you up unto the Lord, he will be with you even if you do not feel him, he is and always be with you, you are a child of GOD! God know every sparrow that falls from the trees, and he knows you by name as well. I have lifted you up in prayer. You can do this!! Please let us know how you are doing.
Love in the Lord,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.